Oklahoma, 2018

Wildfire in Oklahoma, February 15, 2018

February 15, 2018 · NWS OUN · 1 event in 1 county or zone

Grass fires burned approximately 500 acres in Roger Mills county on the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 500 acres in Roger Mills county on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 15, 11:12 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 15, 11:12 AM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1112 AM CST Thu Feb 15 2018

.AVIATION...15/18Z TAF Issuance...
A swath of scattered to broken mid-level clouds will persist
through the much of the period for all sites. Southwest winds are
expected to continue to increase, with gusts nearing 25 kts and
possibly 30 kts ahead of the arrival of a frontal boundary later
this evening, from the northwest.

Winds will become more westerly near the evening, with a shift to
the northwest and north late this evening and overnight as the
front pushes across the region. Gusty north winds, approaching 30
to 35 kts are possible. Do not anticipate ceilings dipping below
VFR, but some locations may flirt with MVFR for a period of time
overnight through early Friday morning.

Kurtz

&&

.PREV DISCUSSION... /issued 557 AM CST Thu Feb 15 2018/

DISCUSSION...
The February 15-16 2018 12 UTC TAF discussion follows:

AVIATION...
Low-level wind shear will continue to be an issue across western
terminals this morning. Veered/west-southwest flow aloft between
40 to 45 knots will result in over 30 knots of shear from the
surface to 1500-1800 ft AGL. LLWS should subside later this
morning.

Otherwise, breezy southwest to westerly winds are expected late
this morning into the afternoon with abundant mid to high level
clouds. Winds should weaken ahead of a cold front that will move
from south to north late this afternoon into this evening.
Northerly winds may not be too gusty after the initial wind
shift; however, stronger, gusty, northerly winds are expected a
few hours after the initial wind shift.

There is a low chance of showers along the cold front, primarily
across central Oklahoma (KOKC/KOUN), this evening; however, the
probability is too low to include in TAFs.

Mahale

PREV DISCUSSION... /issued 422 AM CST Thu Feb 15 2018/

DISCUSSION...
For this morning, an unseasonably warm start is present across
Oklahoma and western north Texas. Temperatures are currently in the
low to mid 60Fs, which is around 10F above our average high
temperature for this day. Dew points (with the exception of
northwest Oklahoma) are in the upper 50Fs to low 60F--so it
definitely feels like a spring morning outside!

For this afternoon, even with abundant cirrus clouds expected,
temperatures are forecast to warm into the mid-70Fs to mid-80Fs.
Near record temperatures are expected.

A cold front will enter northern Oklahoma this evening as a
shortwave trough passes by the northern Plains. Convective-allowing
models and some parameterized models do indicate some light rain is
possible as the cold front passes by the area this evening/tonight.
On the HRRRX, there is no graupel within the column on any of the
runs. In addition, composite reflectivity values are much greater
than 1 KM reflectivity values. Therefore, it appears any echoes
should be weak with only light amounts (the radar mosaic this
evening may have an abundance of mid-level echoes).

The air mass behind this front will be colder, though not bitterly
cold. Only a glancing blow is expected as the surface ridge moves
eastward toward the Midwest. Even so, high temperatures on Friday
are expected to only be in the low 40Fs to near 50F (which is
slightly cooler than average).

For Friday night into Saturday, models have come into better
agreement that light rain will be possible across the southern half
of Oklahoma and north Texas in association with a subtle shortwave
trough and coincident isentropic ascent. The good news is with a
quick eastward shift of the surface ridge, the probability of
winter precipitation appears to be is low. A return to southerly
winds by Friday evening should advect higher dew points northward
before the onset of precipitation. The higher dew points should be
sufficient to increase wet bulb temperatures above freezing.
Steady or even rising temperatures are expected toward sunrise
Saturday. The highest chance of rain will be across southeast
Oklahoma and adjacent parts of north Texas.

Any remnant showers should move east by Saturday afternoon.
Saturday should be a seasonable day with high temperatures in the
mid-50Fs to low 60Fs.

By Sunday into Sunday night, increasing isentropic ascent/warm
air advection with southwest flow aloft will at least provide a
chance of scattered showers/storms. Showers/storms will remain
possible on Monday, especially near and east of I-35. A dryline
may provide sufficient lift along with surface-based instability
and vertical wind shear for a few strong thunderstorms.
Showers/storms will remain possible Monday nights into Tuesday as
a cold front moves across the area.

The ECMWF does still suggest a potential for post-frontal
precipitation midweek as another shortwave approaches the Southern
Plains. There could be some winter precipitation; however, the
air mass behind the front doesn't appear to be terribly cold at
this time. That may mitigate the overall threat for winter
precipitation even if post-frontal precipitation occurs.

Mahale

FIRE WEATHER...
Elevated to near critical fire weather conditions are expected
today. A Grassland Fire Danger statement was issued for western
Oklahoma and parts of western north Texas.

There are a few potential caveats that preclude the issuance of a
Red Flag Warning at this time:

1. Surface winds may weaken across northwest Oklahoma (where the
lowest relative humidity values are expected) by mid-afternoon
with a surface trough in the vicinity.

2. Minimum relative humidity is forecast to be higher where there
is higher surface winds (western north Texas).

3. Abundant cirrus clouds are expected. This may mitigate the
extent of vertical mixing.

Short-term trends will have to monitored again this afternoon in
case an upgrade to Red Flag Warning is necessary.

A cold front/northerly wind shift late afternoon into this evening
may affect any ongoing fire fighting efforts.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  35  44  35 /   0  20   0  50
Hobart OK         80  36  45  34 /   0  20   0  40
Wichita Falls TX  83  42  48  36 /   0  10  10  70
Gage OK           73  29  43  33 /   0  10   0  10
Ponca City OK     79  30  43  31 /  10  10   0  10
Durant OK         75  45  49  38 /   0  20  10  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/04
Hazardous weather outlook, Feb 15, 11:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CST Thu Feb 15 2018

OKZ004>048-050>052-TXZ083>090-161300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CST Thu Feb 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated fire weather conditions will be possible this afternoon
across portions of western Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
Elevated fire weather conditions will be possible through the
weekend into early next week across portions western Oklahoma and
western north Texas.

.Thunderstorms...
Thunderstorms will be possible Monday and Monday night, mainly
along and east of Interstate 35. A few strong to severe storms
will be possible, with a threat of damaging winds and hail.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roger Mills

When
February 15, 12:00 PM CST to 9:00 PM CST
Where
Roger Mills forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737149.